Alert archive / North Dakota / Wind Advisories in 2010

Wind Advisory 14, NWS Grand Forks, ND

September 6, 20104 counties in North Dakota; Grant County, Wilkin County, Minnesota

NWS Grand Forks, ND issued this wind advisory at Sep 6, 2010, 2:34 PM CDT for 4 counties in North Dakota; Grant County, Wilkin County, Minnesota. It took effect at Sep 6, 2010, 7:00 PM CDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Sep 6, 2010, 2:34 PM CDT (19:34 UTC)
In effect from
Sep 6, 2010, 7:00 PM CDT
Expired
Sep 7, 2010, 3:53 AM CDT
In force
9 hr
Issued by
NWS Grand Forks, ND

Counties Grant County, MN, Wilkin County, MN, Barnes County, ND, Ransom County, ND, Richland County, ND, Sargent County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 133 km from the middle of the area, began a volume at 19:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 7.6 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2010-09-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2010-09-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
777 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
155 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

506 
WWUS73 KFGF 061934
NPWFGF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND FORKS ND
234 PM CDT MON SEP 6 2010

...STRONG WINDS WILL INCREASE OVERNIGHT...

.NORTHWEST WINDS WILL INCREASE THIS EVENING IN SOUTHEAST NORTH
DAKOTA INTO THE SOUTHERN RED RIVER VALLEY. EXPECT GUSTS OVER 40
MPH OVERNIGHT...ALONG WITH HEAVY RAIN. WINDS WILL SLOWLY SUBSIDE
ON TUESDAY AS LOW PRESSURE MOVES AWAY FROM THE REGION.

MNZ029-040-NDZ038-049-052-053-071200-
/O.NEW.KFGF.WI.Y.0014.100907T0000Z-100907T1200Z/
WILKIN-GRANT-BARNES-RANSOM-SARGENT-RICHLAND-
INCLUDING THE CITIES OF...BRECKENRIDGE...ELBOW LAKE...
VALLEY CITY...LISBON...GWINNER...WAHPETON
234 PM CDT MON SEP 6 2010

...WIND ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 7 AM CDT
TUESDAY...

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 7 PM THIS EVENING TO 7 AM CDT
TUESDAY. 

* NORTHWEST WINDS WILL INCREASE OVERNIGHT IN SOUTHEAST NORTH
  DAKOTA INTO THE SOUTHERN RED RIVER VALLEY. EXPECT WINDS FROM 25
  TO 35 MPH WITH GUSTS OVER 40 MPH. WINDS WILL SLOWLY SUBSIDE ON
  TUESDAY AS HIGH PRESSURE BUILDS INTO THE REGION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH OR FREQUENT
GUSTS TO 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING
DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA
CAUTION.

&&

$$

DK
2 follow-up statements
361 
WWUS73 KFGF 070158 AAA
NPWFGF

URGENT - WEATHER MESSAGE...UPDATED
NATIONAL WEATHER SERVICE GRAND FORKS ND
858 PM CDT MON SEP 6 2010

...WINDS WILL INCREASE OVERNIGHT...

.NORTHWEST WINDS WILL INCREASE LATER THIS EVENING IN SOUTHEAST
NORTH DAKOTA AND THE SOUTHERN RED RIVER VALLEY...WITH GUSTS OVER
40 MPH EXPECTED. WINDS WILL SLOWLY SUBSIDE ON TUESDAY AS LOW
PRESSURE MOVES AWAY FROM THE REGION.

MNZ029-040-NDZ038-049-052-053-071200-
/O.CON.KFGF.WI.Y.0014.000000T0000Z-100907T1200Z/
WILKIN-GRANT-BARNES-RANSOM-SARGENT-RICHLAND-
INCLUDING THE CITIES OF...BRECKENRIDGE...ELBOW LAKE...
VALLEY CITY...LISBON...GWINNER...WAHPETON
858 PM CDT MON SEP 6 2010

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 AM CDT TUESDAY...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 7 AM CDT TUESDAY. 

* NORTHWEST WINDS WILL INCREASE OVERNIGHT IN SOUTHEAST NORTH
  DAKOTA AND THE SOUTHERN RED RIVER VALLEY. EXPECT WINDS FROM 25
  TO 35 MPH WITH GUSTS OVER 40 MPH. WINDS WILL SLOWLY SUBSIDE ON
  TUESDAY AS HIGH PRESSURE BUILDS INTO THE REGION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH OR FREQUENT
GUSTS TO 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING
DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA
CAUTION.

&&

$$
088 
WWUS73 KFGF 070853
NPWFGF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND FORKS ND
353 AM CDT TUE SEP 7 2010

MNZ029-040-NDZ038-049-052-053-071000-
/O.CAN.KFGF.WI.Y.0014.000000T0000Z-100907T1200Z/
WILKIN-GRANT-BARNES-RANSOM-SARGENT-RICHLAND-
INCLUDING THE CITIES OF...BRECKENRIDGE...ELBOW LAKE...
VALLEY CITY...LISBON...GWINNER...WAHPETON
353 AM CDT TUE SEP 7 2010

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS CANCELLED THE
WIND ADVISORY. 

NORTH TO NORTHWEST WINDS WILL GRADUALLY DIMINISH THROUGH THE
MORNING HOURS.

$$
TG

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this wind advisory went out at Sep 6, 2:17 PM CDT, 17 minutes earlier.

Area forecast discussion, Sep 6, 2:17 PM CDT, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
217 PM CDT MON SEP 6 2010

.SHORT TERM...

THE MAIN CHALLENGE WILL BE HEAVY RAIN EVENT AND HIGH WIND
POTENTIAL OVERNIGHT IN THE SOUTHERN 2/3 OF THE FORECAST AREA.
MODELS ARE IN PRETTY GOOD AGREEMENT...WITH SOME TIMING/LOCATION
DIFFERENCES. THE GFS HAS BEEN THE MOST CONSISTENT LATELY...SO WILL
UTILIZE WITH THE NAM NOT TOO FAR OFF.

FOR TONIGHT...A POTENT UPPER LEVEL SYSTEM WILL COMBINE WITH
DEVELOPING LOW PRESSURE TO PRODUCE HEAVY RAIN WITH EMBEDDED
THUNDER. PWATS WILL INCREASE TO OVER 1.5 INCHES BY THIS EVENING IN
THE SOUTH...WITH VERY STRONG FORCING FOR ASCENT PER OMEGA/QG
FIELDS. HEAVY RAIN SHOULD FALL ALONG AND SOUTH OF INTERSTATE 94
THIS EVENING...PIVOTING AS FAR NORTH AS ROUTE 2 PERHAPS AFTER 00Z.
THERE WILL BE A SHARP CUTOFF OF PRECIP TO THE NORTH...WITH NOT
MUCH PRECIP EXPECTED NEAR THE CANADIAN BORDER. A LARGE DEFORMATION
RAIN BAND WILL LIFT SLOWLY NORTH AND EAST OVERNIGHT...WITH 1-3
INCHES LIKELY IN THE SOUTH WITH LOCALLY HIGHER AMOUNTS. FFG GUIDANCE
VALUES ARE HIGH SINCE IT HAS BEEN VERY DRY...BUT THERE MAY BE SOME
LOCALIZED PONDING AND MINOR FLOODING IN POORLY DRAINED AND URBAN
AREAS. IF MORE BANDING OF PRECIP OCCURS AND LOW CLOSES OFF
SOONER...THEN THERE WILL MORE AREAL FLOODING CONCERNS. FOR NOW
WILL HOLD ON AN AREAL FLOOD WATCH BUT THE EVENING CREW WILL NEED
TO MONITOR. REFER TO THE HYDROLOGY SECTION FOR INFORMATION REGARDING
RIVER FORECAST POINTS SINCE A FLOOD WATCH HAS BEEN ISSUED FOR SOME
POINTS. IN ADDITION...AS THE SFC LOW TRACKS JUST EAST OF THE
AREA...WINDS WILL INCREASE WITH ABOUT 45KT TO MIX IN THE FAR SW
INTO THE SOUTH. WILL ISSUE A WIND ADVISORY OVERNIGHT HERE FOR THIS
POTENTIAL.

ON TUESDAY/TUE NIGHT...SHOWERS SHOULD DIMINISH FAIRLY QUICKLY BY 18Z IN
THE EAST AS LOW PRESSURE MOVES AWAY. EXPECT TEMPS WELL BELOW
NORMAL WITH VERY COLD AIR AT 850MB NEAR 0 IN THE FAR NORTHEAST.
OVERNIGHT LOWS BY WED MORNING WILL BE CHILLY...GENERALLY IN THE
MID 30S TO AROUND 40. THERE COULD BE SOME PATCHY FROST LOCALLY AND
WILL NEED TO WATCH THIS POTENTIAL.

ON WED...EXPECT A DRY DAY WITH RETURN FLOW BEGINNING IN THE WEST
BY AFTERNOON. TEMPS WILL REMAIN BELOW NORMAL ALTHOUGH IT WILL BE
WARMER THAN TUE.

FOR WED NIGHT/THU...RETURN FLOW AND WARM/MOIST ADVECTION WILL
INCREASE THROUGH THE PERIOD WITH DEVELOPING SW FLOW ALOFT. EXPECT
SHOWERS AND THUNDERSTORMS BY LATE WED NIGHT AND ON THU. FOR NOW
HAVE CONTINUED WITH CHANCE POPS...BUT MAY NEED TO INCREASE THESE
CHANCES IF MODEL TRENDS CONTINUE. PWATS WILL RISE OVER 1.5 INCHES
IN THE SOUTH ONCE AGAIN...AND IF EXPECTED QPF FALLS TONIGHT HERE
SOME FLOODING ISSUES COULD BE POSSIBLE SO STAY TUNED.

.LONG TERM (THU NIGHT-MON)...
ACTIVE WEATHER PATTERN CONTINUES DURING THE EXTENDED FORECAST PERIOD
WITH MEAN WEST CONUS TROUGH REMAINING IN VICINITY OF NORTHERN
PLAINS. MODEL GUIDANCE FAIRLY CLOSE IN TIMING UPPER FEATURES...WITH
GFS A BIT FASTER BRINGING H50 DYNAMICS THROUGH REGION. SIDED WITH
SLOWER ECMWF FOR THIS ISSUANCE WHICH LEADS TO 2 DISTINCT RAIN
PERIODS...FRIDAY INTO SATURDAY WITH ANOTHER CHANCE FOR MONDAY. WENT
MAINLY WITH DEFORMATION TYPE RAIN AND -RW AS OPPOSED TO -TRW WHICH CAN
BE REFINED WITH TIME. RIDGING LOOKS TO TAKE HOLD BY END OF PERIOD
WITH TEMPERATURES REMAINING A BIT BELOW NORMAL UNTIL THEN.

&&

.AVIATION...
GUSTY NE WINDS THIS EVENING SWITCHING TO NNW AT ALL LOCATIONS
OVERNIGHT AS LOW MOVES TO THE NORTHEAST. LOOK FOR -RA TO OVERSPREAD
REGION LATE AFTN FROM VALLEY WEST...THEN KTVF/KBJI DURING THE
EVENING. MODERATE RA LIKELY ON A PATH FROM KFAR TO KBJI. MOSTLY MVFR
CIGS/VSBY ONCE RAIN COMMENCES. CLEARING FROM WEST TO EAST DURING
TUESDAY AS SYSTEM MOVES WELL TO THE EAST.

&&

.HYDROLOGY...

FORECAST STILL LOOKS ON TARGET FOR EXPECTED QPF OF 2-3 INCHES WITH
LOCALLY HIGHER AMOUNTS IN THE SOUTHERN RED RIVER VALLEY. NEW MODEL
RUN SHOWS LITTLE CHANGE TO OVERALL AMOUNTS SO WILL CONTINUE WITH
RIVER POINT FLOOD WATCH FOR DILWORTH...SABIN...HAWLEY...WAHPETON AND
FARGO.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...WIND ADVISORY FROM 7 PM THIS EVENING TO 7 AM CDT TUESDAY FOR
     NDZ038-049-052-053. POINT FLOOD WATCHES FOR FARGO AND WAHPETON.

MN...WIND ADVISORY FROM 7 PM THIS EVENING TO 7 AM CDT TUESDAY FOR
     MNZ029-040. POINT FLOOD WATCHES FOR SABIN...DILWORTH AND HAWLEY.

&&

DK/WJB/HOPKINS
Hazardous weather outlook, Sep 6, 11:43 AM CDT, 2 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
1143 AM CDT MON SEP 6 2010

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-071645-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
1143 AM CDT MON SEP 6 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A STRONG STORM SYSTEM WILL MOVE INTO SOUTH DAKOTA LATE TODAY AND
THEN INTO CENTRAL MINNESOTA TONIGHT. THIS SYSTEM WILL SPREAD RAIN
FROM SOUTHWEST TO NORTHEAST ACROSS THE AREA TODAY INTO TONIGHT
BEFORE EXITING TUESDAY MORNING.

THE DEEPENING LOW PRESSURE SYSTEM WILL RESULT IN WIND GUSTS IN
THE SOUTHERN RED RIVER VALLEY APPROACHING 40 MILES PER HOUR.

RAINFALL COULD BE HEAVY OVER SOUTHEAST NORTH DAKOTA INTO PARTS OF
NORTHERN MINNESOTA...WITH OVER 2 INCHES OF RAINFALL VERY POSSIBLE
ALONG A JAMESTOWN TO FARGO TO PARK RAPIDS LINE. MOST OF THE
PRECIPITATION WILL FALL AS A STEADY RAIN BUT ISOLATED
THUNDERSTORMS WILL ALSO BE POSSIBLE...ESPECIALLY IN WEST CENTRAL
MINNESOTA. AN ISOLATED SEVERE STORM IS POSSIBLE IN THE FERGUS
FALLS AREA BUT ELSEWHERE NO SEVERE WEATHER IS EXPECTED.

ALONG WITH THE POTENTIAL RAINFALL TOTALS...A FEW RIVERS IN THE
SOUTHERN RED RIVER BASIN WILL SEE LEVELS RISE TO NEAR FLOOD STAGE.
A RIVER FLOOD WATCH HAS BEEN ISSUED FOR PARTS OF THE SOUTHERN RED
RIVER BASIN.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE NEXT THREAT FOR RAIN WILL COME THURSDAY AND FRIDAY. SOME OF
THIS RAIN COULD ALSO BE HEAVY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 6, 10:12 AM CDTRiver Flood WatchFGFRichland23 hr
Sep 6, 10:12 AM CDTRiver Flood WatchFGFCass23 hr
Sep 6, 10:12 AM CDTRiver Flood WatchFGFClay23 hr
Sep 6, 10:12 AM CDTRiver Flood WatchFGFClay23 hr
Sep 6, 10:12 AM CDTRiver Flood WatchFGFClay23 hr

Nearby

Wind Advisories in North Dakota, 2010Wind Advisories in Minnesota, 2010Every wind advisory in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.